Jump to content

Recommended Posts

Empath

I have successfully stopped using SSRI's (Celexa 40mg daily) and Benzo's (Xanax/Klonopin 3-4mg daily) for three years now after using them for 16 years.

 

I tapered down from the Benzo’s first over a period of four months and then tapered down from the SSRI’s over the next four months.

 

Of the nine subsequent withdrawal symptoms, I experienced since stopping both medications, three years later I am down to three symptoms that are lingering. Specifically:

 

  • Sleep problems (waking up every 1-2 hours – inconsistent patterns)
  • Elevated blood pressure (high-norm 140’s over 80’s)
  • Ringing in the ears

 

My PCP recommended I see a neurologist and he advised that the lingering symptoms are a result of the damage caused by the SSRI's and in time they will go away.

 

Does anyone know when these lingering symptoms will leave and is there any recommended treatment I can utilize until they are gone?

 

Thanks in advance for any suggestions.

Share this post


Link to post
Carmie

Hi Empath, 

 

Welcome to SA. I’ve moved your thread over to Introductions And Updates. You can ask any questions here and document your journey. 

 

Could you please fill in a drug signature. Just go to the Read This First section, there’s a thread there entitled “Please Put Your Withdrawal History In Your Signature.” Thank you. 

 

So you went off all medications three years ago?

 

Tapering off each of the medications in just four months is very quick. It’s recommended to taper by no more than 10% a month. I’m tapering just under 4% now. I’m down to 7mg and it’s still going to take me many years to get off that. 

 

That’s really good though that five of your main withdrawal symptoms are gone. 

 

No one can say how long you will still have the remaining three symptoms. Everyone is different when it comes to withdrawals. Some people have symptoms for a few months, others have them for many years. They will eventually go though, our brains have a great capacity to heal. It just takes a long time, as these medications are so potent. 

 

The two supplements recommended for withdrawals are fish oil and magnesium. There are some people that can’t tolerate them, but many people have found them beneficial. You just start off with a small dose of one of them and work your way up, and then try the other one.

 

As regards your sleep, do you go to bed and get up at the same time every night? Do you stop looking at screens a couple of hours before you go to bed?

 

Time is the main healer when it comes to withdrawal symptoms disappearing, but anything we can do to calm down our nervous system is beneficial. I love going out in nature, doing arts and crafts, reading etc. 

 

Take care, sending hugs🤗

Share this post


Link to post
Empath

Hi Carmie,

 

Thanks for feedback and information.

 

As to your questions, its been three years last January that I have stopped both the SSRI's and Benzo''s. The psychiatrist I was seeing recommended the taper down method I used. Though it was painful I was glad to get the poison out of my body as soon as I could.

 

As to my sleep pattern, I do go to sleep at the same time every night usually by watching TV which helps me to relax. I don’t have any problems getting to sleep, but have problems staying asleep. Since the withdrawal was completed, I have a continual low-grade pain throughout my body and when I am fully relaxed, I feel the pain more which causes me to wake up off and on throughout the night. I get some relief by taking Ibuprofen or Tylenol (sometimes the PM version), or by taking a warm bath and these seem to help me sleep. My PCP recently advised that I can take the Ibuprofen/Tylenol as needed as long as I am not taking higher doses for a long period of time that can cause damage to the liver.

 

May I ask how you know the symptoms will eventually go away over time? The neurologist I saw said the same thing but after three years I am beginning to question how long it can really take.

 

I am also curious to know if there are legal actions being taken against the drug manufactures of these toxic medications. Have you heard of any?

 

I will look forward to hearing back from you and thanks again for your feedback.

Share this post


Link to post
Carmie

Hi Empath, 

 

I’m sorry you’re still in pain. It can take many years to recover when one has tapered too quickly or gone cold turkey. Most psychiatrists and doctors don’t know anything about tapering correctly. They aren’t taught it in medical school, and unless they self inform they may give us tapering schedules that are way too fast, as happened in your case. Many have said to patients that they are on only a low dose and can just jump off the meds. Big mistake! No dose is a low dose when it comes to meds to these potent meds. 

 

I have read many success stories though showing that even people going through withdrawals for years finally become withdrawal free. Have a read of some of the stories yourself. Altostrata, the founder of this site, went through withdrawals for over eight years and is now withdrawal free. She started this site to warn people of the dangers of tapering too fast and cold turkeying, also to let the community know how dangerous these medications are. 

 

I haven’t researched legal cases against these drugs myself, but I vaguely remember there was a legal case against Seroquel, the medication I’m on. 

 

Seeing that you find TV puts you to sleep in the evening, have you tried using blue light glasses if you continue to watch TV before bed? The blue light from screens interrupts the melatonin needed for a good night’s sleep. I know it’s probably the pain that keeps waking you up, but it’s worth a try. 

 

Take care, sending hugs🤗

Share this post


Link to post
Empath

Hi Carmie,

 

I was unaware the remaining problems I am experiencing could be due to tapering down incorrectly until you mentioned it - Thank you, but it's encouraging to hear that my remaining symptoms will subside eventually. Can you direct me to any other stories here (like Altostrata''s) that describe how their w/d symptoms finally subsided? 

 

I haven't heard of the blue light glasses to aid in sleeping but will check it out - Thank you. I forgot to mention before that I am taking 10mg of Melatonin before I go to sleep and this might be what it is helping me to fall to sleep.

 

Have you heard if there are any benefits of using CBD for sleep? CBD seems to be increasing in popularity for many things lately.

Share this post


Link to post
Carmie

Hi Empath, 

 

Just go to the Success Stories forum and have a look at the stories there. Most people once they’ve healed don’t write success stories, because they just want to forget what they’ve gone through. 

 

Also, here in introductions you’ll see many people improving. Look at the ones that have the sun symbol next to their names, most of those are well on their way to recovery. 

 

If you want to know about any supplements the best thing to do is google survivingantidepressants.org and then the supplement.

 

Looking at screens at night makes your brain think it’s still daytime and thus it doesn’t produce as much melatonin, which we need for sleep. That’s why it’s better not to look at screens a couple of hours before bed. If you do, use blue light glasses as that gets rid of some of the blue light that interrupts melatonin production. 

 

Take care, sending hugs 🤗

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy